Jump to content
CrazyBoards.org

Which is more 'stimulating'? Venlafaxine or fluoxetine?


Recommended Posts

I'm currently on 450mg of clozapine. I've started reducing my sertraline with the view to start one of the above early next week.

 

I find it incredibly hard to read/focus on a documentary, to the point where my eyes will get heavy and I am close to falling asleep. My motivation is non-existent, so even mundane things like attending to my hygiene is pretty crap. I can often spend the whole day doing nothing worthwhile. I don't know if it's a manifestation of depression or negative symptoms or a result of the clozapine induced sedation.

 

So yeah, I've been given the choice of either venlafaxine or fluoxetine. Just wanted people's opinions and experiences really.

 

Thanks :)

 

 

Link to comment
Share on other sites

I can only speak for Prozac, and for me it is stimulating enough that in the summer my pdoc cuts the dose in half because it becomes too stimulating for me and I start to get hypomanic and tremor at the same time, and I can't sleep (not that I can now, but it is worse on more prozac in the summer).

Link to comment
Share on other sites

The short answer is:  it depends.  You have to pick one and see what it does.

 

The long answer is that since Effexor is an SNRI (at the higher doses) and Prozac is an SSRI, chances are you'll have similar effects from Prozac as you do from the Zoloft that you're currently on.   It may work better or slightly differently for you, but Prozac is likely to have similar effects to Zoloft.  If you switch med classes and go to Effexor, your likelihood of having different effects is higher, but what they are really depends on your body. 

 

I personally found Prozac to cause mania, where other SSRIs did not.  That's a factor as well, though you're on clozapine which should offer some protection from mania if that's something you experience.  Effexor can also cause mania.  Keep in mind as well that Effexor is an SSRI until you get to a higher/therapeutic dosage.

 

If it were me and I had already done a trial or two of SSRIs and they weren't helping, I'd switch to another class of drugs-- whether it be an SNRI like Effexor, Wellbutrin, etc.

Edited by dianthus
Link to comment
Share on other sites

dianthus is right. Unfortunately you just have to pick one and see what it does. Give it at least a month or two unless you really can't tolerate the side effects and if it doesn't work, try the other option. I don't tolerate any of the SSRIs very well and took fluoxetine for about 6 months. It made me extremely fatigued, even though it's supposed to be one of the most "activating" antidepressants. It was a heavy leaden fatigue, and suddenly I'd feel like needing to lie down NOW. Sometimes I couldn't think, felt very spaced out, and just wanted to sleep most of the time. I cut down to a really low dose (5mg) which lessened the fatigue some. Then my pdoc offered me a choice of venlafaxine or imipramine, one of the old tricyclic (TCA) class of antidepressants. I picked the imipramine because I was on it in my teens and didn't remember having much in the way of side effects. After adding the imipramine for a month my mood and energy has improved quite a bit and I've just stopped the fluoxetine. And if the imipramine poops out, then it's on to venlafaxine.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...